Wisconsin, 2010

Hail in Wisconsin, September 6, 2010

September 6, 2010 · NWS ARX · 4 events in 3 counties and zones

A warm front pushed north into northern Iowa and southern Wisconsin in the morning hours of September 6th. Scattered severe thunderstorms developed north of the warm front and moved over parts of western Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A warm front pushed north into northern Iowa and southern Wisconsin in the morning hours of September 6th. Scattered severe thunderstorms developed north of the warm front and moved over parts of western Wisconsin. The thunderstorms produced large hail ranging from penny size to ping pong ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 6, 3:13 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 6, 3:13 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
413 AM CDT MON SEP 6 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

MAIN FORECAST CONCERNS ARE PRECIPITATION THROUGH TUESDAY...SEVERE
WEATHER POTENTIAL THIS EVENING...AND WINDS FOR TONIGHT INTO TUESDAY.

CURRENTLY AS OF 08Z...WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS
SHOWED TROUGHING FROM ALBERTA INTO WESTERN WYOMING AND OVER
SOUTHEAST CANADA...WITH RIDGING IN-BETWEEN FROM IOWA INTO MANITOBA.
STRONG SOUTH TO SOUTHWEST FLOW EXISTS UNDER THE RIDGE WITH 850MB
WINDS OF 40-55 KNOTS FROM THE CENTRAL PLAINS INTO IOWA...PER
PROFILER AND VWP DATA. ON THE NOSE OF THESE STRONG WINDS...AN AREA
OF SHOWERS AND A FEW THUNDERSTORMS EXISTS IN EASTERN IOWA AND
SOUTHWEST WISCONSIN. BASES OF THE CLOUDS PRODUCING THE SHOWERS ARE
7000 FT PLUS...DUE TO DRY LOW LEVEL AIR SEEN IN PLACE ON 00Z
SOUNDINGS FROM DVN...OAX...MPX AND GRB. THIS DRY AIR HAS LIMITED THE
QPF...BUT WHEN ONE OF THE SHOWERS/STORMS COLLAPSED...A 60 KT GUST
WAS REPORTED AT MOLINE IL AT 0313Z. MUCH OF THE FORECAST AREA
RESIDES TO THE NORTH OF THE NOSE OF THE LOW LEVEL JET...WHICH HAS
RESULTED IN JUST SCATTERED ALTOCUMULUS. THE LOW LEVEL JET IS PUMPING
WARMER AIR TOWARDS THE FORECAST AREA...WITH 850MB TEMPS PER RUC
ANALYSIS NOW 14-19C... WARMEST IN NORTHEAST IOWA. TO THE WEST...A
990MB LOW PRESSURE AREA EXISTS NEAR OGALLALA NEBRASKA...WHICH HAS
BEEN DEEPENING THROUGH THE NIGHT DUE TO THE APPROACHING UPPER
TROUGH. A WARM FRONT EXTENDS EAST FROM THE LOW INTO NORTHERN
ILLINOIS...BASICALLY NEAR OR JUST NORTH OF I-80.

TODAY...A SHORTWAVE AT THE BASE OF THE UPPER TROUGH IN SOUTHWEST
WYOMING IS FORECAST TO TURN NEGATIVELY TILTED AS IT HEADS EAST
THROUGH THE DAY. WHILE THIS OCCURS...THE SHORTWAVE WILL BRING THE
SURFACE LOW IN WESTERN NEBRASKA WITH IT. BY 00Z...MODELS ARE IN GOOD
AGREEMENT WITH THE SHORTWAVE ENDING UP NEAR SIOUX FALLS AND THE
SURFACE LOW NEAR ORTONVILLE MN (I.E. FAR WEST CENTRAL MN). AS THE
LOW APPROACHES THE FORECAST AREA...BOTH WARM ADVECTION AND MOISTURE
TRANSPORT WILL INCREASE...ESPECIALLY LATE THIS AFTERNOON. THE BULK
OF THIS ADVECTION APPEARS TO OCCUR ABOVE THE SURFACE...AT OR ABOVE
900MB...WHICH SETS UP A STRONG CAPPING INVERSION ACROSS MUCH OF THE
FORECAST AREA. THIS CAPPING INVERSION SHOULD PREVENT MUCH IN THE WAY
OF PRECIPITATION THROUGH THIS MORNING...BUT CONVECTION EARLY THIS
MORNING MAY STILL BE AROUND FOR A FEW HOURS PAST 12Z. THIS
AFTERNOON...EXPECTING ISOLATED TO SCATTERED CONVECTION TO
ERUPT...GREATEST COVERAGE NORTH OF I-90. THE GREATEST COVERAGE AREA
WILL END UP ON THE NOSE OF THE 850MB MOISTURE TRANSPORT...AND WHERE
LOW TO MID-LEVEL FRONTOGENESIS HELPS BRINGS 1000-2000 J/KG MUCAPE
FROM CENTRAL IOWA NORTHWARD. GIVEN DRY LOW LEVEL AIR BELOW THE
CONVECTION...SOME STRONG WIND GUSTS COULD OCCUR LIKE WHAT HAS BEEN
SEEN WITH THE CONVECTION LAST EVENING IN IOWA. NEXT CONCERN IS THE
LOW\S COLD FRONT. THE 06.00Z GFS/CANADIAN ARE MUCH FASTER WITH THE
FRONT COMPARED TO THE NAM/UKMET...HAVING IT REACH A LINE FROM KRST
TO KALO BY 00Z. COMPARE THIS TO THE NAM/UKMET/ECMWF WHICH ARE STILL
WEST OF I-35. THIS IS A SIGNIFICANT ISSUE AS POTENTIAL FOR SOME
CONVECTION EXISTS FIRING ON OR JUST BEHIND THE FRONT...IF THE
FORCING AND MOISTURE CAN BREAK THE CAP. SINCE UNCERTAINTY EXISTS ON
THE FRONTAL SPEED AND HARD TO DISCERN WHICH SCENARIO WILL PAN
OUT...HAVE KEPT THE 20-30 PERCENT CHANCE LATE THIS AFTERNOON IN THE
FAR WESTERN AREAS. NOTE...IF CONVECTION DOES GO...EFFECTIVE SHEAR
VALUES OF 40-60 KT WOULD SUPPORT ORGANIZATION. PERHAPS INITIALLY THE
STORMS WOULD START SUPERCELLULAR...BUT THE STRONG WIND FIELDS
SUGGESTS RAPID TRANSITION TO LINEAR WITH DAMAGING WINDS THE MAIN
HAZARD. GIVEN THAT A LOWER SUN ANGLE EXISTS NOW COMPARED TO EARLY
JULY...WE WILL NOT BE ABLE TO MIX TO THE WARM 850MB TEMPS OF 16-20C.
NONETHELESS...TEMPERATURES SHOULD RISE TO AROUND NORMAL
HIGHS...AIDED BY DAYTIME MIXING AND THE LOW LEVEL SOUTHERLY BREEZE.

TONIGHT...MODELS ARE IN AGREEMENT OF TAKING THE NEGATIVE TILTED
SHORTWAVE TROUGH OVER EASTERN SOUTH DAKOTA AT 00Z INTO NORTHWEST
WISCONSIN BY 12Z. HOWEVER...MODELS DIFFER ON HOW FAST THE SURFACE
LOW LIFTS NORTHEAST WITH THE TROUGH...WHICH HAS SIGNIFICANT IMPACTS
ON THE WIND FORECAST. THE 06.00Z NAM/UKMET/CANADIAN/ECMWF PREFER TO
HOLD THE LOW BACK TOWARDS CENTRAL MN AT 12Z TUE COMPARED TO THE GFS
WHICH IS ALMOST IN THE APOSTLE ISLANDS. PREFER TO LEAN MORE TOWARDS
THE HOLDING THE LOW BACK SCENARIO...NOT JUST TO DUE TO MAJORITY BUT
ALSO RELATED TO LATENT HEAT RELEASE FROM CONVECTION THAT IS LIKELY
AROUND CENTRAL MN. FIRST ISSUE IS CONVECTION ALONG OR JUST BEHIND
THE COLD FRONT. MODELS ARE ACTUALLY IN FAIRLY GOOD AGREEMENT
DEVELOPING SHOWERS AND/OR THUNDERSTORMS IN THE EVENING...JUST THE
COLD FRONTAL TIMING IS AN ISSUE. IN FACT...A FEW MODELS SUCH AS THE
06.00Z ECMWF HAVE QUITE A BIT OF CONVECTION NORTH OF I-90 WITH THE
FRONT. THIS MAKES SENSE GIVEN THAT AREA SEES 500MB HEIGHT FALLS OF
100 METERS OR MORE PER 12 HOURS. THE FARTHER SOUTH YOU GO THROUGH
THE FORECAST AREA...CAPPING AND MOISTURE BECOME MORE OF A CONCERN.
ADJUSTED PRECIPITATION CHANCES ACCORDINGLY TOWARDS THIS IDEA...WHICH
HAS SUPPORT FROM MANY MESOSCALE MODELS AS WELL. AGAIN...STRONG WIND
FIELDS AND SHEAR IN PLACE SUPPORTS DAMAGING WINDS WITH ANY SHOWERS
OR THUNDERSTORMS. SHOULD SEE SOME 30-40 MPH GUSTS TOO IN THE WAKE OF
THE COLD FRONT AS RAPID PRESSURE RISES OCCUR. AFTER 06Z...SOME WRAP
AROUND SHOWERS MAY MAKE THEIR WAY DOWN INTO LOCATIONS NORTH OF I-90.
COOLED LOW TEMPERATURES A FEW DEGREES TO COME CLOSER WITH NEW
GUIDANCE.

TUESDAY...UPPER TROUGH OVER MN AND NORTHERN WI WILL LIFT INTO UPPER
MICHIGAN...ALONG WITH THE SURFACE LOW. ALTHOUGH THE SYSTEM IS
DEPARTING...WRAP AROUND SHOWERS AND LOW STRATUS SHOULD MOVE INTO
QUITE A BIT OF THE FORECAST AREA IN THE MORNING...THEN GRADUALLY
EXIT TO THE EAST DURING THE AFTERNOON. MAIN CONCERN THOUGH IS WINDS.
ALL MODELS SHOW A 50 KT 850MB WIND CORE OVERHEAD DURING THE
DAY...ALONG WITH A SECONDARY COLD FRONT PASSING DURING THE LATE
MORNING THROUGH EARLY AFTERNOON WHICH ALLOWS FOR ANOTHER PRESSURE
RISE TO MOVE THROUGH. ALTHOUGH DAYTIME HEATING WILL BE MINIMIZED DUE
TO THE CLOUDS...WHICH HAS RESULTED IN LOWERING HIGHS A FEW MORE
DEGREES...ENOUGH COLD ADVECTION APPEARS TO TAKE PLACE TO MIX UP TO
850MB. AS SUCH...HAVE INCREASED BOTH WINDS AND GUSTS. SHOULD SEE
WIND ADVISORY CONDITIONS EVERYWHERE EXCEPT FOR PERHAPS TAYLOR WHERE
THE PRESSURE GRADIENT IS WEAKER. IN FACT...SOME OF THE OPEN AREAS
SUCH AS ROCHESTER MAY GET CLOSE TO HIGH WIND WARNING...BUT NOT
ENOUGH CONFIDENCE EXISTS AT THIS TIME TO ISSUE A HIGH WIND WATCH.
FUTURE FORECAST SHIFTS WILL NEED TO MONITOR WINDS AND NEED FOR
HAZARDS. CERTAINLY LOOKS LIKE ANOTHER FALL-ISH DAY.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...UPPER TROUGH OVER UPPER
MICHIGAN IS PROGGED TO CONTINUE SLIDING EAST...WHILE RIDGING BUILDS
BACK UP TO THE WEST OVER THE PLAINS AHEAD OF DEEP TROUGHING FORMING
OVER THE WESTERN U.S.. THIS PATTERN SETUP WILL ALLOW A SURFACE RIDGE
OF HIGH PRESSURE TO BUILD IN...BUT APPEARS TO BE A LITTLE SLOWER
COMPARED TO PREVIOUS MODEL RUNS. AS SUCH...THE VALLEY FOG POTENTIAL
IS LOWER AND THEREFORE NOT INCLUDED AT THIS TIME. HOWEVER...WE WILL
STILL SEE CLEARING TUESDAY NIGHT AS DRY AIR MOVES IN WITH THE RIDGE.
LOOKS LIKE A CLEAR DAY ON WEDNESDAY WITH PERHAPS SOME HIGH CLOUDS
MOVING IN LATE AHEAD OF THE BUILDING RIDGE. ALTHOUGH 850MB TEMPS ARE
8-10C...AN INVERSION LOOKS TO BE IN PLACE PREVENTING MIXING UP TO
850MB. AS A RESULT...ACTUALLY COOLED HIGHS A COUPLE DEGREES. FOR
WEDNESDAY NIGHT...MAIN CONCERN IS THE POTENTIAL FOR WARM ADVECTION
PRECIPITATION AS THE RIDGE SHIFTS OFF TO THE EAST. THE 06.00Z ECMWF
HAS SLOWED UP FROM ITS PREVIOUS RUN OF SPREADING PRECIPITATION
EAST...WHILE THE GFS IS FASTER THAN THE ECMWF. GIVEN THE ECMWF TREND
WHICH MATCHES UP WITH THE PREVIOUS FORECAST...KEPT THE FORECAST THE
SAME OF HAVING ONLY 20-30 PERCENT CHANCES IN AFTER MIDNIGHT FOR THE
FAR WESTERN AREAS.

.LONG TERM...THURSDAY THROUGH SUNDAY

ISSUES REMAIN WITH HOW FAST THE WESTERN TROUGH IS GOING TO EJECT
OUT...WITH THE 06.00Z GFS/CANADIAN MUCH QUICKER THAN THE ECMWF. BOTH
MODELS AGREE ON SOME WARM ADVECTION PRECIPITATION FROM WEDNESDAY
NIGHT CONTINUING INTO THURSDAY...THOUGH THE ECMWF NOW HAS TRENDED
DRIER AND DOESN\T HAVE ANY PRECIPITATION FOR THE AFTERNOON. THIS
CERTAINLY IS POSSIBLE WITH A NICE FLOW OF DRY AIR COMING INTO THE
FORECAST AREA FROM A PSEUDO-HUDSON BAY HIGH SURFACE RIDGE. FOR
THURSDAY NIGHT INTO FRIDAY...THE GFS AND CANADIAN HAVE A LOW
PRESSURE SYSTEM THAT DEVELOPED OVER THE PLAINS HEADING TOWARDS THE
FORECAST AREA...WHILE THE ECMWF KEEPS IT OFF TO THE WEST. GIVEN THE
DIFFERING SCENARIOS ON TIMING...DECIDED TO HAVE PRECIPITATION
CHANCES KEPT AT NO MORE THAN 30. FORECAST GOING BEYOND FRIDAY IS
UNCERTAIN DUE TO THE TROUGH AND LOW PRESSURE SYSTEM TIMING...BUT
EITHER MODEL GROUP SUGGESTS WE SHOULD BE CLEARING OUT SATURDAY NIGHT
AND SUNDAY.

OVERALL TEMPERATUERS LOOKED REASONABLE SO NO CHANGES NEEDED.

&&

.AVIATION...TODAY AND TONIGHT

MAIN CONCERNS FOR THE KLSE/KRST TAFS CONCENTRATED ON SHRA/TS CHANCES
THROUGH TONIGHT AND WIND.

A STRONG AREA OF LOW PRESSURE WAS CONTINUING TO DEEPEN OVER THE THE
LEESIDE OF THE CO ROCKIES EARLY THIS MORNING. A WARM FRONT FROM THIS
LOW EXTENDED THROUGH NORTHERN IA INTO SOUTHERN WI AND HAS BEEN THE
FOCUS FOR SHRA/ISOLD T DEVELOPMENT OVERNIGHT...MAINLY OVER PORTIONS
OF NORTHEAST IA AND NORTHEAST OF I-94. BEST MOISTURE TRANSPORT
FUELING THIS CONVECTION SHIFTS EAST OF THE AREA THROUGH THIS MORNING
WITH MID-LEVEL WARMING OVERSPREADING THE AREA. THIS WILL SERVE TO
SUPPRESS CONVECTION AT LEAST THROUGH EARLY THIS AFTERNOON. THE LOW
WILL MOVE NORTHWARD INTO WESTERN MN LATER THIS AFTERNOON/EARLY
EVENING. THE COLD FRONT/OCCLUDED FRONT ASSOCIATED WITH THE LOW IS
EXPECTED TO SWING EASTWARD INTO THE AREA BY EARLY THIS EVENING AND
IS EXPECTED TO FIRE A LINE OF CONVECTION ALONG IT. THERE IS SOME
QUESTION AS TO HOW EXTENSIVE THIS LINE OF SHRA/TS WILL BE...BUT
APPEARS THE BULK OF IT WILL BE ALONG AND NORTH OF I-90. DOWNWARD
MOMENTUM OF AIR ASSOCIATED WITH THE CONVECTION COULD BRING DOWN SOME
POTENTIALLY DAMAGING WINDS FROM ALOFT. WILL HAVE TO KEEP A CLOSE EYE
ON THIS. BEHIND THE COLD FRONTAL PASSAGE/LINE OF CONVECTION...
SUSTAINED WINDS WILL PICK UP SIGNIFICANTLY OUT OF THE SOUTHWEST AS
THE PRESSURE GRADIENT INCREASES BEHIND THE LOW WHICH WILL BE MOVING
INTO NORTHERN MN. ON THE POSITIVE SIDE...CLOUDS AND VIS EXPECTED TO
REMAIN VFR THROUGH THE PERIOD.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM...AJ
AVIATION..........DAS
Hazardous weather outlook, Sep 6, 4:47 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
547 AM CDT MON SEP 6 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-071100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
547 AM CDT MON SEP 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA THIS AFTERNOON.
STRONG WIND GUSTS AND LIGHTNING WILL BE THE MAIN HAZARDS IF STORMS
OCCUR.

A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP LATE THIS
AFTERNOON ALONG A COLD FRONT AROUND I-35...THEN MOVE EAST ACROSS THE
ENTIRE AREA THIS EVENING. DAMAGING WINDS...LARGE HAIL AND PERHAPS A
TORNADO ARE ALL POSSIBLE WITH THIS LINE OF SHOWERS AND
THUNDERSTORMS.

IN THE WAKE OF THE STORMS...STRONG WINDS WILL DEVELOP WITH
GUSTS UP TO 40 MPH OVER OPEN AND WIND PRONE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SECOND COLD FRONT WILL MOVE ACROSS THE AREA ON TUESDAY. IN ITS
WAKE...GUSTS OF 40 TO 50 MPH ARE POSSIBLE...ESPECIALLY OVER OPEN
AND WIND PRONE AREAS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY. IT
IS TOO EARLY TO DISCERN IF ANY SEVERE WEATHER WILL OCCUR DURING THIS
TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WIZ017-029-032>034-041>044-053>055-061-071100-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
547 AM CDT MON SEP 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING. STRONG WIND
GUSTS...LARGE HAIL AND LIGHTNING WILL BE THE MAIN HAZARDS WITH THEM.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA THIS AFTERNOON.
STRONG WIND GUSTS AND LIGHTNING WILL BE THE MAIN HAZARDS IF STORMS
OCCUR.

A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP LATE THIS
AFTERNOON ALONG A COLD FRONT AROUND I-35...THEN MOVE EAST ACROSS THE
ENTIRE AREA THIS EVENING. DAMAGING WINDS...LARGE HAIL AND PERHAPS A
TORNADO ARE ALL POSSIBLE WITH THIS LINE OF SHOWERS AND
THUNDERSTORMS.

IN THE WAKE OF THE STORMS...STRONG WINDS WILL DEVELOP WITH
GUSTS UP TO 40 MPH OVER OPEN AND WIND PRONE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SECOND COLD FRONT WILL MOVE ACROSS THE AREA ON TUESDAY. IN ITS
WAKE...GUSTS OF 40 TO 50 MPH ARE POSSIBLE...ESPECIALLY OVER OPEN
AND WIND PRONE AREAS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY. IT
IS TOO EARLY TO DISCERN IF ANY SEVERE WEATHER WILL OCCUR DURING THIS
TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AGAIN THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

AJ

In the hours before

Special weather statement, Sep 6, 3:25 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
425 AM CDT MON SEP 6 2010

WIZ042-043-053-055-061030-
JUNEAU-MONROE-RICHLAND-VERNON-
425 AM CDT MON SEP 6 2010

AT 422 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM OIL
CITY TO YUBA...MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND FREQUENT DANGEROUS
LIGHTNING MAY ACCOMPANY THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
HILLSBORO...WONEWOC...ELROY...NEW LISBON AND MAUSTON.

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.

SCHMIDT
Special weather statement, Sep 6, 4:25 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 AM CDT MON SEP 6 2010

WIZ032-061100-
BUFFALO-
525 AM CDT MON SEP 6 2010

...STRONG TO SEVERE THUNDERSTORMS APPROACHING BUFFALO COUNTY...

AT 521 AM...DOPPLER RADAR INDICATED A STRONG TO SEVERE THUNDERSTORM
5 MILES WEST OF MAXVILLE...MOVING EAST AT 45 MPH.

WIND GUSTS OF 40 TO 50 MPH AND HAIL UP TO NICKEL SIZE MAY ACCOMPANY
THIS THUNDERSTORM. HOWEVER...IF THE STORM INTENSIFIES A LITTLE
MORE...A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
URNE...MONDOVI...GILMANTON AND LOOKOUT.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

AJ

The radar

The La Crosse radar (KARX), 82 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Buffalo

When
September 6, 5:03 AM CST
Where
Buffalo County, 0.55 mi NNE of Gilmanton
Measured
0.75 in hail
Reported by
Public
Coordinates
44.477, -91.674

Hail, Clark

When
September 6, 5:24 AM CST
Where
Clark County, 2.81 mi ESE of Christie
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
44.634, -90.547

Hail, Jackson

When
September 6, 5:53 AM CST
Where
Jackson County, 0.49 mi W of Merrillan
Measured
1 in hail
Reported by
Public
Coordinates
44.450, -90.840

Hail, Jackson

When
September 6, 6:30 AM CST
Where
Jackson County, City Pt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.350, -90.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257523, 257526, 257527, 262847.